Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Melbourne, FL

April 7, 2018Indian River County, Okeechobee County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 7, 2018, 3:23 PM EDT for Indian River County, Okeechobee County, Saint Lucie County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2018, 3:23 PM EDT (19:23 UTC)
Expired
Apr 7, 2018, 3:39 PM EDT
In force
16 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Indian River County, FL, Okeechobee County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 62 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS52 KMLB 071923
SVRMLB
FLC061-093-111-072015-
/O.NEW.KMLB.SV.W.0012.180407T1923Z-180407T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
323 PM EDT SAT APR 7 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Lucie County in east central Florida...
  Northeastern Okeechobee County in east central Florida...
  South central Indian River County in east central Florida...

* Until 415 PM EDT

* At 323 PM EDT, a severe thunderstorm was located over Fort Drum,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fellsmere and Fort Drum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2748 8080 2754 8085 2776 8055 2754 8046
TIME...MOT...LOC 1923Z 244DEG 22KT 2752 8078 

HAIL...1.00IN
WIND...60MPH
 
$$

Bragaw
1 follow-up statement
984 
WWUS52 KMLB 071939
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
339 PM EDT SAT APR 7 2018

FLC061-093-111-071949-
/O.CAN.KMLB.SV.W.0012.000000T0000Z-180407T2015Z/
St. Lucie FL-Okeechobee FL-Indian River FL-
339 PM EDT SAT APR 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE AND SOUTH CENTRAL INDIAN RIVER COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2748 8080 2754 8085 2776 8055 2754 8046
TIME...MOT...LOC 1937Z 244DEG 22KT 2756 8068 

$$

Bragaw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:09 AM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, Apr 7, 10:09 AM EDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1009 AM EDT Sat Apr 7 2018

.UPDATE...

...A few strong storms possible this afternoon-evening...

Today...We're not going to change anything from the previous
forecast.  Large pre-frontal convective complex along the northern
Gulf of Mexico coast from the western Florida Panhandle to the
Mississippi Delta is progged to push east/southeast and remain north
and west of the local area through sunset.  Therefore, the big
question is how much convection will get going out ahead of this
complex during max heating.  Morning soundings at Tampa and Cape
Canaveral showed precipitable water of about 1.2 inches.  The HRRR
model doesn't show much change in these values through early
afternoon, then starts to develop isolated convection mid-late
afternoon.  The focus for this convection will be a diffuse west
coast sea breeze which moves inland and across the peninsula quickly
due to an increasing southwest gradient wind. Larger inland lakes
will also likely help to focus isolated convection.

This convective evolution looks reasonable as recent surface
observations along the west coast show some dew points around 70. A
few storms could become strong due to rather hot temps in the upper
80s to around 90 degrees, and dry, quite cold mid levels. The lack
of an east coast sea breeze though should limit spatial extent of
this convection.

Late this afternoon and into evening, the models show pre-frontal
moisture reaching our northern areas.  Low level wind fields will be
reaching their strongest magnitude at this time due to deepening low
pressure in Georgia/South Carolina, so if moistening occurs early
enough to capture some of the daytime instability, more robust
convection with a greater coverage could develop.  The HRRR has been
lukewarm with this possibility, but will have to watch areas
northward from Orlando/Cape Canaveral, especially if a larger scale
outflow boundary drops down out of north Florida.

We've been briefing folks about the potential for isolated strong to
marginally severe storms producing hail and damaging wind gusts, and
don't see anything to differ significantly from that thinking.

Otherwise, it will be breezy with the increasing southwest winds
making for a hot day with readings reaching the mid 80s to 90
degrees.  The hottest temps will be over the south half of the area.

&&

.AVIATION...
Southwest winds will increase 15-20 knots with gusts to 25 knots
today ahead of a cold front.  Coverage of daytime heating generated
showers/storms looks limited, so cannot insert tempo groups into the
TAFs.  An initial batch should march across the peninsula in
association with the west coast sea breeze between about 18 and 23z.
A potential for higher coverage exists near/west of I-4 from about
19-24z.  Storms could become strong and produce brief wind gusts
over 35 knots and small hail.  The storms should diminish by late
evening.  Some late night low stratus should develop as a weakening
frontal boundary moves into central Florida.

&&

.MARINE...
This afternoon-evening...Conditions for small craft operation will
be poor, especially in the Gulf Stream and over inland lakes.
Southwest winds will increase to 15 to 20 knots and may be gusty to
30 mph over land.  Additionally, quick moving showers/storms should
develop by late afternoon and extend into evening. Though coverage
looks isolated to scattered, there is a threat for strong wind gusts
and even some hail.  Movement will be to the east/northeast around
40 mph.

&&

.FIRE WEATHER...
This afternoon...Potential for rapid fire spread.  Southwest winds
20 to 25 mph with some gusts near 30 mph will occur.  Any potential
rain wetting will be limited and there is also a risk for lightning
strikes.

&&

.CLIMATE...Record highs today:

DAB 7-Apr  90 1956
MCO 7-Apr  92 1908
SFB 7-Apr  91 2014
MLB 7-Apr  91 2014
VRB 7-Apr  89 1968
FPR 7-Apr  92 2014

Vero Beach looks to have the best chance to tie/break their 50-yr
old record high.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM/AVIATION...Lascody
IMPACT WX...Ulrich
Hazardous weather outlook, Apr 7, 6:02 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
602 AM EDT Sat Apr 7 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-080000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
602 AM EDT Sat Apr 7 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Moisture and deep layer southwest flow will increase ahead of a
cold front. Above normal temperatures in the low levels will
combine with cold air aloft to produce instability and generate
scattered showers and isolated storms this afternoon into early
evening. A few strong storms are possible containing frequent
lightning strikes, downburst winds up to 50 mph and hail. An
isolated severe storm containing damaging winds near 60 mph will
be possible over Lake, Volusia, Seminole, Orange and north Brevard
counties. The time period of greatest threat will be from 3 to 7
pm. Storm motion will be toward the east northeast at 30 to 35
mph.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist at the beaches of east
central Florida. Always swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Fast moving showers and isolated storms will push toward the east
northeast at 30 to 35 mph and across portions of the intracoastal
and nearshore Atlantic waters this afternoon and early evening. A
few storms will be capable of producing wind gusts of 35 to 45
knots and frequent lightning strikes.

.WIND AND SEA IMPACT...
Small craft should exercise caution over the Gulf Stream and
offshore Atlantic waters for south to southwest winds 15 to 20
knots today, becoming west at the same speeds tonight.

.FIRE WEATHER IMPACT...
Continued dry vegetation and gusty southwest winds will contribute
to a High Fire Danger across portions of east central Florida. Any
new or existing fires will spread rapidly.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A cold front is forecast to stall across south central Florida
Sunday then lift north as a warm front Monday, before finally
settling south of the area Wednesday. This will keep our weather
unsettled with a chance for beneficial rains early next week along
with lightning storms. While severe weather is not expected at
this time, gusty downburst winds and dangerous cloud to ground
lightning will be the primary threats.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:36 PM EDTSpecial Marine WarningMLB84 min
Apr 7, 5:24 PM EDTSpecial Marine WarningMLB66 min
Apr 7, 6:06 PM EDTSpecial Weather StatementMLBLake, Volusia84 min
Apr 7, 6:34 PM EDTSpecial Marine WarningMLB86 min
Apr 7, 7:18 PM EDTSpecial Weather StatementMLBBrevard, Orange, Osceola, Seminole87 min
Apr 7, 7:53 PM EDTSpecial Marine WarningMLB112 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.